Animal Rescue and Adoption Society | more info (via: Wylio)
Dr. Barchas, my recently arrived kitty was spayed a week ago, she was pregnant. After surgery our Vet told us to apply an ointment based on zinc oxide. However her wound would not heal completely but just on the edges. The middle part of her wound is still quite pink and swollen, reason why the Doctor prescribed a new ointment Iruxol based on enzymes collagen and anti-inflammatory pills.
After a day we have noticed no change, wound in the middle still looks pink, and after cleaning, a pink liquid comes out on the gauze. She is still taking her antibiotics 10 days in a row as prescribed. So my question is: should we give it more time to heal? or should we get a new ointment, could you recommend any?
Thank you so much in advance for your answer.
I do not recommend a new ointment.
Your description of your cat’s surgical incision makes me suspicious that she has a seroma at the surgical site. Seromas are areas underneath the skin that fill with fluid (called serum) that may be slightly blood-tinged. They are one of the most common types of surgical complications.
Some seromas form when animals’ bodies react to suture material used underneath the skin. In rare cases, these types of seromas require a second surgery to remove the offending suture material.
The most common cause of seromas, however, is the body’s response to the trauma of being incised for surgery. Seromas can develop even if perfect surgical technique is employed.
Seromas generally are not life threatening. And they don’t respond to treatment with ointments. I recommend that you continue oral antibiotics to prevent infection at the site. If possible, very gently squeeze out any fluid that builds up each day. And be patient.
If the problem is persistent, then another surgery may be necessary. However, in most cases such action isn’t necessary. Either way, I don’t think any ointment will really help with the problem.
One final thought: be careful with the anti-inflammatory medication. Cats have relatively high rates of complications when anti-inflammatory medications are used.
Our Most-Commented Stories